Wisconsin, 2020

Flooding and Lakeshore Flood in Wisconsin, May 17 to 26, 2020

May 17 to 26, 2020 · NWS MKX · 12 events in 6 counties and zones

A slow moving low pressure area brought a 18-24 hour period of moderate to sometimes heavy rainfall. 3 to 6 inches of rain fell over far eastern WI, which resulted in river, creek, and lowland flooding.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
$154,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A slow moving low pressure area brought a 18-24 hour period of moderate to sometimes heavy rainfall. 3 to 6 inches of rain fell over far eastern WI, which resulted in river, creek, and lowland flooding. Numerous roads were flooded and closed. A small number of water rescues were executed. One indirect death occurred when a retaining wall collapsed onto an elderly woman.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 17, 11:30 AM CST, 30 minutes earlier.

Area forecast discussion, May 17, 11:30 AM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1230 PM CDT Sun May 17 2020

.UPDATE...

No real changes to speak of at this point, as widespread light to
moderate rain continues. So far, haven't received too many
reports of flood issues, so it appears that most of the area is
taking the water without much trouble. However, as the rain
continues this afternoon and some heavier shower activity works in
from the west, creeks, streams, and other low lying areas may
start to get overwhelmed and begin to flood.

&&

.AVIATION(18Z TAFS)...

IFR to LIFR will continue through the next 24 hours and beyond, as
a slow moving system traverses the area. Expect widespread rain,
fog, and low ceilings today, tonight, and tomorrow. Some lower
visibilities will be possible at Milwaukee and Kenosha should fog
move onshore from Lake Michigan.

Winds will be gusty from the east today, becoming more
northeasterly later tonight and on Monday.

&&

.PREV DISCUSSION... (Issued 932 AM CDT Sun May 17 2020)

MARINE...

Strengthening east and eventually northeast flow is expected today
and tonight across Lake Michigan. Waves will build rapidly this
afternoon across the western side of the lake, with gusty winds
and high waves persisting into Monday night. Northeast gales are
expected across the north half from late this afternoon through
tomorrow morning. Winds over the south half and in the nearshore
should generally stay just below gale, though a few gale force
gusts are possible. Fog will also be a concern at times over the
south half today, as higher dewpoints move over the relatively
cool water.

Northeast winds will persist Tuesday and Wednesday, though speeds
will gradually diminish with time, as will waves. Quiet weather is
then expected into the weekend.

PREV DISCUSSION... (Issued 345 AM CDT SUN MAY 17 2020)

SHORT TERM...

TODAY THROUGH MONDAY - Confidence...High.

A slow moving closed upper level low currently over eastern south
Dakota will provide ample upper level divergence and positive
vorticity advection to support the ongoing rain throughout the day
and into Monday. Along with the upper level support we'll have a
frontal boundary stretched along the Wisconsin/Illinois border along
with warm are advection and moisture advection from the Gulf of
Mexico. Precipitable water values will be around 1-1.75 inches today
and with well saturated forecast soundings expect rain to be
efficient. Highest rain amounts are expected to be towards eastern
Wisconsin with rainfall amounts of 2.5-4 inches and isolated higher
amounts through tonight. Therefore a Flood Watch is in place for
portions of southeast and east central Wisconsin. Flooding may occur
in low lying areas, along creeks and streams, and in known trouble
spots. Rises in river levels are also expected.

There is a slight chance for a few embedded thunderstorms mainly
south of I-94 with a few hundred J/kg of CAPE. We'll move to the
backside of the surface low tonight with wrap around showers
continuing through Monday. With rain and clouds the next few days
temperatures will be mainly in the 50s.

Decided to push up start of Lakeshore Flood Advisory to this
afternoon as stronger onshore winds are expected to start earlier
today.  Waves are expected to build to 6 to 8 feet this afternoon.
Wind gusts to 35 mph will be possible this afternoon and tonight,
especially from Milwaukee County northward to Sheboygan county. With
Lake Michigan remaining at record levels, still thinking some minor
lakeshore flooding and erosion is possible.  Also the Sheboygan,
Black and Milwaukee rivers at the mouth into Lake Michigan may
experience localized flooding as well.

MONDAY NIGHT AND TUESDAY - Forecast Confidence...Low to Medium.

A kink in the forecast has developed which is cause for lower
confidence and a less optimistic outlook for this period.  A weak
tropical moving northward off the southeast coast is looking more
likely to slow the eastward progress of the developing cutoff low
that will be setting up over the central MS Valley on Monday. Enough
low to mid level moisture and weak convergence will linger over the
region to result in lingering shower chances continuing Monday night
into Tuesday, especially over the southeast  This cutoff will move
far enough to the south to allow the rain chances to end and dry
weather to return beginning Tue night.  Clouds will likely
linger on Tuesday with below normal temps for May 19th.

LONG TERM...

TUESDAY NIGHT THROUGH SATURDAY - Forecast Confidence...Low to
Medium.

Greater uncertainty has crept into the extended outlook for at least
the first few periods. Cutoff and nearly stationary low pressure
over the Ohio and Tennessee Valleys is looking now to linger longer
over that area and may eventually even retrograde to the north to
northwest toward the western Great Lakes towards the end of the
week. This depends on the strength and orientation of upstream long
wave troffing and amount of high pressure ridging between these two
systems.  The lingering cutoff low may keep light showers in the
area even into Tuesday night, but for now thinking mostly dry
conditions can be expected from Tuesday night through most of
Friday.  A stronger easterly flow off cool Lake Michigan will result
in the continued streak of cooler by the lake days with milder
conditions farther inland.  At least 60s are expected well inland
Wednesday through Friday, with possibly some lower 70s over parts of
south central WI.  Shower chances return late in the period, either
from the cutoff low shifting back into the central and western Great
Lakes or a piece of short wave energy from the western trof breaking
through the lingering ridging.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch through late tonight for WIZ051-052-059-060-065-066-
     070>072.

     Lakeshore Flood Advisory until 7 PM CDT Monday for WIZ052-060-
     066-071-072.

LM...Dense Fog Advisory until 7 AM CDT Monday for LMZ080-645-646-673-
     675-777-779-874-876-878.

     Gale Warning from 7 PM this evening to 7 AM CDT Tuesday for
     LMZ261-362-364-366-563-565-567-868.

     Small Craft Advisory until 1 PM CDT Tuesday for LMZ643>646.

&&

Update...Boxell
Today/Tonight and Aviation/Marine...Boxell
Monday THROUGH Saturday...99
Hazardous weather outlook, May 17, 7:51 AM CST, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
851 AM CDT Sun May 17 2020

WIZ046-047-051-052-056>060-062>072-181400-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
851 AM CDT Sun May 17 2020

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

There is a small chance for thunderstorms today.

A Flood Watch is in effect for portions of eastern and
southeastern Wisconsin. Moderate to occasionally heavy rain today
and tonight will pose a risk for flooding of creeks, streams, and
other low lying areas. In addition, several fast-responding
rivers may rise to above flood stage including the Fox, Root and
Sheboygan Rivers.

Strong onshore flow and high waves along the Lake Michigan
shoreline will result in localized areas of flooding along the
lakeshore. A Lakeshore Flood Advisory is in effect.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The threat for lakeshore flooding and erosion will continue on
Monday. The Lakeshore Flood Advisory remains in effect until 7 PM
Monday.

Several rivers will likely rise to at least minor flood stage
across southern Wisconsin.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-181400-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
851 AM CDT Sun May 17 2020

This Hazardous Weather Outlook is for the nearshore waters
from Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

There remains a small chance for thunderstorms today.

A Small Craft Advisory is in effect for gusty east to northeast
winds to 30 knots with waves building to 6 to 9 feet. A few gale
force gusts will be possible, especially north of North Point
Lighthouse.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The Small Craft Advisory remains in effect through Tuesday morning
for gusty northeast winds and high waves. A few gale force gusts
are possible on Monday, especially north of North Point
Lighthouse.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-181400-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
851 AM CDT Sun May 17 2020

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Today and Tonight

Gusty northeast winds are expected to reach gale force tonight.
A Gale Warning is in effect for the northern Open Waters beginning
this evening. Gusts to 35 knots are expected. A few gale force
gusts will be possible farther south over central Lake Michigan
today into this evening.

There is a slight chance for thunderstorms across the southern
Lake Michigan open waters today. Patchy fog may become dense
across southern Lake Michigan tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Dense fog will be possible over the southern Lake Michigan open
waters on Monday.

The Gale Warning will continue for the northern Lake Michigan open
waters through Monday night. A few gale force gusts will be
possible farther south as well.

www.weather.gov/mkx

In the hours before

Local storm report, May 17, 9:33 AM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1033 AM CDT SUN MAY 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     HEAVY RAIN       2 NNE WAUKESHA          43.04N 88.22W
05/17/2020  M1.68 INCH       WAUKESHA           WI   MESONET

            MESONET STATION CW1419 PEWAUKEE.

0954 AM     HEAVY RAIN       1 N PORT WASHINGTON     43.40N 87.88W
05/17/2020  M1.54 INCH       OZAUKEE            WI   MESONET

            MESONET STATION PTWSH PORT WASHINGTON.

0750 AM     HEAVY RAIN       2 SW ELMWOOD PARK       42.68N 87.85W
05/17/2020  M1.49 INCH       RACINE             WI   COCORAHS

            COCORAHS STATION WI-RC-22 ELMWOOD PARK 1.8
            SW.

0941 AM     HEAVY RAIN       4 W CEDARBURG           43.29N 88.06W
05/17/2020  M1.40 INCH       OZAUKEE            WI   MESONET

            MESONET STATION EW0472 CEDARBURG.

0951 AM     HEAVY RAIN       1 W MUSKEGO             42.89N 88.14W
05/17/2020  M1.36 INCH       WAUKESHA           WI   MESONET

            MESONET STATION AR976 MUSKEGO.

0930 AM     HEAVY RAIN       5 N UNION GROVE         42.75N 88.04W
05/17/2020  M1.29 INCH       RACINE             WI   MESONET

            MESONET STATION FW1923 YORKVILLE.

0700 AM     HEAVY RAIN       2 NW ELMWOOD PARK       42.71N 87.85W
05/17/2020  M1.27 INCH       RACINE             WI   COCORAHS

            COCORAHS STATION WI-RC-3 RACINE 2.3 WSW.

0944 AM     HEAVY RAIN       1 NNE MONONA            43.06N 89.33W
05/17/2020  M1.26 INCH       DANE               WI   MESONET

            MESONET STATION FW3620 MONONA.

0945 AM     HEAVY RAIN       1 NE SUN PRAIRIE        43.19N 89.22W
05/17/2020  M1.25 INCH       DANE               WI   MESONET

            MESONET STATION DW1880 SUN PRAIRIE.

0700 AM     HEAVY RAIN       3 ESE FRANKSVILLE       42.74N 87.86W
05/17/2020  M1.22 INCH       RACINE             WI   COCORAHS

            COCORAHS STATION WI-RC-4 RACINE 3.0 WNW.

0800 AM     HEAVY RAIN       2 SSE RACINE            42.70N 87.77W
05/17/2020  M1.18 INCH       LMZ646             WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION RCNW3 RACINE.

0955 AM     HEAVY RAIN       1 E GLENDALE            43.13N 87.91W
05/17/2020  M1.18 INCH       MILWAUKEE          WI   MESONET

            MESONET STATION MLWJD 1 NNW WHITEFISH BAY.

0955 AM     HEAVY RAIN       1 ENE ELMWOOD PARK      42.70N 87.81W
05/17/2020  M1.16 INCH       RACINE             WI   MESONET

            MESONET STATION RCNSL ELMWOOD PARK.

0955 AM     HEAVY RAIN       2 NE CALEDONIA          42.83N 87.89W
05/17/2020  M1.16 INCH       RACINE             WI   MESONET

            MESONET STATION CLDNS 2 ENE CALEDONIA.

0943 AM     HEAVY RAIN       1 N WALES               43.02N 88.37W
05/17/2020  M1.15 INCH       WAUKESHA           WI   MESONET

            MESONET STATION FW4041 DELAFIELD.

0900 AM     HEAVY RAIN       3 E WATERFORD           42.77N 88.15W
05/17/2020  M1.11 INCH       RACINE             WI   COCORAHS

            COCORAHS STATION WI-RC-15 WATERFORD 3.3 E.

0800 AM     HEAVY RAIN       1 SSE WEST ALLIS        43.00N 88.02W
05/17/2020  M1.11 INCH       MILWAUKEE          WI   COCORAHS

            COCORAHS STATION WI-MW-18 WEST ALLIS 0.7
            SSE.

0800 AM     HEAVY RAIN       1 NNW BRODHEAD          42.63N 89.38W
05/17/2020  M1.11 INCH       GREEN              WI   COCORAHS

            COCORAHS STATION WI-GN-8 BRODHEAD 0.7 NNW.

0700 AM     HEAVY RAIN       1 E ELMWOOD PARK        42.69N 87.81W
05/17/2020  M1.10 INCH       RACINE             WI   COCORAHS

            COCORAHS STATION WI-RC-18 RACINE 2.4 S.

0840 AM     HEAVY RAIN       1 NE MCFARLAND          43.03N 89.28W
05/17/2020  M1.09 INCH       DANE               WI   COCORAHS

            COCORAHS STATION WI-DA-70 MCFARLAND 1.3 NE.

0900 AM     HEAVY RAIN       1 S ROCHESTER           42.73N 88.23W
05/17/2020  M1.08 INCH       RACINE             WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION ROCW3 ROCHESTER 1 S.

0945 AM     HEAVY RAIN       1 NNW OAK CREEK         42.90N 87.91W
05/17/2020  M1.07 INCH       MILWAUKEE          WI   MESONET

            MESONET STATION EW5433 OAK CREEK.

0700 AM     HEAVY RAIN       1 NE UNION GROVE        42.70N 88.03W
05/17/2020  M1.05 INCH       RACINE             WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION UGRW3 UNION GROVE.

0800 AM     HEAVY RAIN       4 WNW BIG BEND          42.91N 88.27W
05/17/2020  M1.04 INCH       WAUKESHA           WI   COCORAHS

            COCORAHS STATION WI-WK-43 WAUKESHA 7.2 SSW.

0954 AM     HEAVY RAIN       1 E ELM GROVE           43.05N 88.08W
05/17/2020  M1.04 INCH       WAUKESHA           WI   MESONET

            MESONET STATION ELMGR ELM GROVE.

0955 AM     HEAVY RAIN       1 WNW PELL LAKE         42.55N 88.37W
05/17/2020  M1.04 INCH       WALWORTH           WI   MESONET

            MESONET STATION LKGSC PELL LAKE.

0942 AM     HEAVY RAIN       2 NNW HALES CORNERS     42.97N 88.07W
05/17/2020  M1.03 INCH       WAUKESHA           WI   MESONET

            MESONET STATION FW1210 NEW BERLIN.

0955 AM     HEAVY RAIN       1 NE BROWN DEER         43.18N 87.96W
05/17/2020  M1.03 INCH       MILWAUKEE          WI   MESONET

            MESONET STATION WITIT BROWN DEER.

0954 AM     HEAVY RAIN       1 N WATERLOO            43.19N 88.99W
05/17/2020  M1.03 INCH       JEFFERSON          WI   MESONET

            MESONET STATION WTWSD WATERLOO.

0954 AM     HEAVY RAIN       SHOREWOOD               43.09N 87.88W
05/17/2020  M1.02 INCH       MILWAUKEE          WI   MESONET

            MESONET STATION SORWD SHOREWOOD.

0943 AM     HEAVY RAIN       1 WSW BROWN DEER        43.17N 87.99W
05/17/2020  M1.02 INCH       MILWAUKEE          WI   MESONET

            MESONET STATION DW3261 BROWN DEER.

0700 AM     HEAVY RAIN       2 ENE FRANKLIN          42.90N 87.97W
05/17/2020  M1.01 INCH       MILWAUKEE          WI   COCORAHS

            COCORAHS STATION WI-MW-28 FRANKLIN 2.4 ENE.

0939 AM     HEAVY RAIN       3 N WATERTOWN           43.23N 88.73W
05/17/2020  M1.01 INCH       DODGE              WI   MESONET

            MESONET STATION AU014 WATERTOWN.

0930 AM     HEAVY RAIN       3 SW COTTAGE GROVE      43.06N 89.24W
05/17/2020  M1.01 INCH       DANE               WI   MESONET

            MESONET STATION FW0516 COTTAGE GROVE.

0944 AM     HEAVY RAIN       1 ESE BROWNS LAKE       42.69N 88.21W
05/17/2020  M1.00 INCH       RACINE             WI   MESONET

            MESONET STATION AV501 BURLINGTON.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 flood, 2 lakeshore flood. Local standard time, as filed.

Flood, Racine

When
May 17, 12:00 PM CST to May 20, 6:00 AM CST
Where
Racine County, 1.62 mi NNW of Kneeland to 1.64 mi SE of Raymond
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.843, -88.006

The Root River at Raymond and across northeast Racine County flooded after several inches of rainfall in the basin. The Root River at Raymond crested at 10.97 feet on May 18th. Floodwaters are in the backyards of some homes in the Town of Raymond. There is widespread flooding of lowland and agricultural land throughout the basin. Floodwaters cover a baseball diamond on 6 Mile Road. On May 18th, Nicholson Road, which crosses the Root River near the Racine and Milwaukee County line, was closed due to flooding. Husher Creek, which flows into the Root River, also flooded and was covering Highway 38 south of Seven Mile Road.

Lakeshore Flood, Ozaukee

When
May 17, 1:00 PM CST to May 18, 1:00 PM CST
Where
Ozaukee forecast zone
Injuries
0 direct, 2 indirect
Reported by
Emergency Manager
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Heavy rainfall and persistent northeast winds causing high waves resulted in significant lakeshore bluff erosion in parts of Ozaukee County, along Lake Michigan. In the Town of Grafton, an estimated 4 feet of bluff eroded causing the foundation of one home on Lake Shore Road and Pioneer Road to be exposed. A significant mud slide occurred at Lion's Den Gorge State Park that did necessitate the rescue of two hikers that were trying to retrieve a dog. The hikers had only minor injuries. There was also a hill slide at the Port Washington High School/Community Pool. This resulted in a compromised roadway. Small sections of the bluff have failed up and down the Ozaukee county shoreline, including Upper Lake Park in Port Washington.

Lakeshore Flood, Sheboygan

When
May 17, 1:00 PM CST to May 18, 1:00 PM CST
Where
Sheboygan forecast zone
Reported by
Emergency Manager
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Lakeshore flooding reported along Broughton Drove along Deland Park on the lakeshore.

Flood, Ozaukee

When
May 17, 1:30 PM CST to May 18, 4:15 AM CST
Where
Ozaukee County, 3.26 mi NNE of Lake Church to 2.99 mi NNW of Kohler
Cause
Heavy Rain
Deaths
0 direct, 1 indirect
Property damage
$30,000
Reported by
911 Call Center
Coordinates
43.543, -87.792

Numerous flooding reports all over the county with some road closures. Numerous basements flooded in Port Washington. A retaining wall collapsed onto an elderly woman in Port Washington, killing her. Two drivers rescued driving into deep water underneath a railroad bridge on Spring St. and Sunset Rd. in Port Washington.

Flood, Sheboygan

When
May 17, 2:15 PM CST to May 18, 4:15 AM CST
Where
Sheboygan County, 1.84 mi NNE of Haven to 1.31 mi SW of St Anna
Cause
Heavy Rain
Property damage
$50,000
Reported by
911 Call Center
Coordinates
43.875, -87.738

Water over roads in low-lying areas all over the county with some closures. Many people in the City of Sheboygan had water in their basements due to the storm sewer backing up.

Flood, Milwaukee

When
May 17, 4:30 PM CST to May 18, 4:15 AM CST
Where
Milwaukee County, 1.63 mi NNW of Fox Pt to 0.49 mi NW of Granville
Cause
Heavy Rain
Property damage
$30,000
Reported by
911 Call Center
Coordinates
43.192, -87.893

West Allis PD rescued a stranded driver via a boat on the Root River Parkway, whose car stalled in relatively deep water from the flooding of the nearby Root River. Another car stalled in relatively deep water at 112th and Cleveland Ave. from the flooding of the Root River. The Root River and other creeks and rivers throughout Milwaukee remained high or flooded through the night. Some of the adjacent roads, yards, and basements also flooded.

Flood, Waukesha

When
May 17, 4:30 PM CST to May 18, 4:15 AM CST
Where
Waukesha County, 2.9 mi ESE of New Berlin to 1.34 mi SSE of Elm Grove
Cause
Heavy Rain
Property damage
$15,000
Reported by
911 Call Center
Coordinates
42.960, -88.070

In New Berlin there were numerous flooded streets, basements, and elevator shafts. |A portion of 130th St. was closed due to road buckling.

Flood, Kenosha

When
May 17, 8:10 PM CST to May 26, 11:45 PM CST
Where
Kenosha County, 0.59 mi SW of Silver Lake to 0.38 mi SSW of Fox River
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.544, -88.178

The Fox River at New Munster reached minor flood stage, cresting at 12.97 feet the early morning of May 19th. Water is up to the first floor levels of some homes in the Town of Wheatland, and the Village of Salem Lakes along Riverside Drive and Shorewood Drive. Floodwaters surround a home at the intersection of Highway 50 and Highway W in the Town of Wheatland area. Water is about 12 inches deep over 77th Street in the Town of Wheatland area.

Flood, Milwaukee

When
May 18, 4:15 AM CST to May 19, 2:00 AM CST
Where
Milwaukee County, 1.89 mi SSW of Franklin Arpt to 1.03 mi N of Hales Corners
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
42.843, -88.008

The Root River at Franklin reach minor flood stage, cresting at 9.52 feet the morning of May 18th. On May 18th, the Root River Parkway at Layton Avenue in Greenfield had to close due to flooding. A driver drove his vehicle into floodwaters which caused his vehicle to stall. The driver did exit the scene safely. The Root River also flooded and closed both the north and southbound lanes of Wisconsin 241 over far southeast Franklin the morning of May 18th. The road remained closed into the afternoon. A portion of Oakwood Road is flooded and closed. There is widespread flooding to agricultural land along the basin.

Flood, Sheboygan

When
May 18, 4:15 AM CST to May 20, 9:30 AM CST
Where
Sheboygan County, 0.88 mi E of Sheboygan to 0.89 mi NNW of Sheboygan
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
43.752, -87.703

The Sheboygan River reached moderate flood stage, cresting at 11.07 feet the morning of May 18th. About 3 miles west of Sheboygan Airport, Woodland Road is flooded and closed between Rio Road and Willow Road due to the flooding of the Sheboygan River. Sections of Alpine Road and Meadowlark Road in the Sheboygan Falls area are flooded and closed. Floodwaters affect Kiwanis and Esslingen Parks in Sheboygan. Other roads and low lying areas are flooded in closed due to areal flooding from the several inches of rain that had fallen.

Flood, Ozaukee

When
May 18, 4:15 AM CST to May 20, 7:45 PM CST
Where
Ozaukee County, 2.32 mi E of Thiensville to 1.93 mi SSW of Bartel
Cause
Heavy Rain
Property damage
$2,000
Reported by
911 Call Center
Coordinates
43.236, -87.935

The Milwaukee River near Cedarburg reached minor flood stage, cresting at 11.8 feet during the early afternoon on May 19th. Water approaches some homes along Klug Lane just south of Highway C in Thiensville. Water is near some homes along Island Drive and Shoreland Parkway in the Mequon area.

Flood, Racine

When
May 18, 5:00 PM CST to May 20, 6:00 AM CST
Where
Racine County, 1.49 mi NE of Downtown Racine to 1.32 mi NE of Downtown Racine
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.735, -87.778

The Root River at Racine reached moderate flood stage, cresting at 7.9 feet during the early afternoon of May 19th. Lincoln Park and Horlick Park in Racine are flooded and closed. Floodwaters are in the backyards of some homes and there is some basement flooding.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Ozaukee2020-05-1774FemaleOutside/Open AreasIndirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Lakeshore Flood
Flooding along the shore of one of the Great Lakes or another large lake.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883298, 884877, 884879, 883052, 883046, 883072, 883078, 884313, 883299, 884309, 884314, 883274.